Louisiana, 2008

Damaging Wind and Lightning Strike in Louisiana, January 8, 2008

January 8, 2008 · NWS SHV · 2 events in 1 county or zone

Strong low pressure north of the region resulted in a dryline separating warm most air from much drier air across Oklahoma. A cold front caught up to the dryline during the morning hours of January 8th with strong to severe thunderstorms forming on the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong low pressure north of the region resulted in a dryline separating warm most air from much drier air across Oklahoma. A cold front caught up to the dryline during the morning hours of January 8th with strong to severe thunderstorms forming on the dryline. The line of thunderstorms originated across northeast Texas and southeast Oklahoma and progressed eastward into southwest Arkansas and northwest Louisiana. An isolated severe thunderstorm produced some wind damage in the parish and frequent cloud to ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 1:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 8, 1:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
154 PM CST TUE JAN 8 2008

.DISCUSSION...

UPDATED TO CANCEL REMAINING TOR WATCH 8. SPC REPLACED IT WITH NEW
WATCH THAT DID NOT INCLUDE OUR CWA. LINE OF STORMS WILL CLEAR
UNION COUNTY BY 2 PM. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE BEHIND THE INITIAL LINE.  /17/

&&

.PREV DISCUSSION... /ISSUED 1156 AM CST TUE JAN 8 2008/

AVIATION...

A COLD FRONT WILL MOVE THROUGH ALL TAF SITES BY 00Z THIS EVENING
WITH A LINE OF SHOWERS AND THUNDERSTORMS ALONG AND JUST IN ADVANCE
OF THE COLD FRONT. WINDS WILL BE GUSTY JUST AFTER FRONTAL PASSAGE
WITH WINDS OUT OF THE NORTHWEST AT 12 TO 25 KNOTS FOR ABOUT 6 HOURS
AFTER THE FRONT MOVES THROUGH. CEILINGS WILL PERSIST AHEAD OF THE
FRONT AT HEIGHTS OF 3000 TO 5000 FT AGL. AFTER THE FRONT MOVES
THROUGH...THE CLOUDS WILL BECOME SCATTERED AOA 6000 FEET. WINDS WILL
DIMINISH OVERNIGHT TO AOB 10 KNOTS. /02/

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

17
Hazardous weather outlook, Jan 8, 6:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE JAN 8 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS WILL BE POSSIBLE IN ADVANCE OF A COLD FRONT
THAT WILL BE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
LATER TODAY. WHILE UPPER LEVEL FORCING HAS BEEN SHUNTED WELL NORTH
OF THE REGION THIS MORNING. THE ATMOSPHERE REMAINS UNSTABLE...AND
WITH AMPLE SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS BUT
LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. THE FRONT
WILL MOVE INTO NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS AND CONVECTION IS EXPECTED TO ACCOMPANY THE
FRONT...AGAIN WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...COULD BE NEEDED TODAY DUE TO THE POSSIBILITY
OF SEVERE WEATHER.

13

In the hours before

Local storm report, Jan 8, 9:10 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HAIL             1 SE PITTSBURG          32.99N 94.95W
01/08/2008  E0.88 INCH       CAMP               TX   PUBLIC

&&

04
Local storm report, Jan 8, 9:36 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             E DAINGERFIELD          33.03N 94.72W
01/08/2008  E1.00 INCH       MORRIS             TX   PUBLIC

            REPORT RECEIVED ON THE EAST SIDE OF TOWN.

&&

18
Local storm report, Jan 8, 9:59 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             5 SW TEXARKANA          33.40N 94.07W
01/08/2008  E0.88 INCH       BOWIE              TX   PUBLIC

&&

04
Local storm report, Jan 8, 10:28 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             2 NNW LONE STAR         32.97N 94.72W
01/08/2008  E0.75 INCH       MORRIS             TX   PUBLIC

&&

04
Local storm report, Jan 8, 11:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1126 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             5 W MCNEIL              33.35N 93.30W
01/08/2008  E0.75 INCH       COLUMBIA           AR   PUBLIC

&&

04
Local storm report, Jan 8, 12:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 PM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     2 NNW TEXARKANA         33.47N 94.03W
01/08/2008                   MILLER             AR   EMERGENCY MNGR

            TORNADO SIREN BLOWN DOWN. POWER LINES DOWN TO 1500
            BUSINESS AND HOMES

&&

04

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
January 8, 2:00 PM CST
Where
Ouachita County, Calhoun
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
32.520, -92.370

A few trees were downed in town including one that fell on the 400 block of Garland Gin Road in Calhoun, Louisiana. The tree fell onto nearby power lines and caused a spark which ignited the grass and caused a power outage.

Lightning, Ouachita

When
January 8, 2:00 PM CST
Where
Ouachita County, Monroe
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.500, -92.120

Lightning struck a tree behind a home in the Belle Meade subdivision are causing a gas line to explode in a backyard. Flames shot 10 to 20 feet into the air and it took firefighters a couple of hours to contain it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71257, 71258.